Arte SheetsLearn. Try. Understand.

Statistical & Clinical Analysis

Mannheim Peritonitis Index (MPI) Formula: Secondary Intra-Abdominal Sepsis Score (0 to 47)

Predict laparotomy mortality in secondary peritonitis using Linder & Wacha’s 8-variable Mannheim Peritonitis Index (0–47 points: Age > 50, Female, Organ Failure, Malignancy, Preop > 24h, Non-Colonic Origin, Diffuse Peritonitis, Exudate Character).

Combining host organ reserve with intraoperative exudate character (Clear 0, Purulent 6, Fecal 12)!

M. M. Linder, H. Wacha, et al. (1987, Der Chirurg; validated by Billing et al., 1994, British Journal of Surgery across 2,003 laparotomies) developed the 0–47 Mannheim Peritonitis Index (MPI) from 8 clinical and intraoperative findings: Age > 50 yr (+5), Female sex (+5), Organ failure (+7), Malignancy (+4), Preoperative peritonitis duration > 24 h (+4), Origin of sepsis NOT colonic (+4 — reflecting higher lethality of upper-GI/mesenteric/biliary/pancreatic necrosis vs localized diverticular perforation), Diffuse generalized peritonitis (+6), and Intraoperative Exudate (Clear: 0; Cloudy/Purulent: +6; Fecal: +12)!

Billing’s multicenter meta-analysis established three benchmark mortality strata: MPI < 21 (~2.3% mortality), MPI 21–29 (~22.5% mortality), and MPI > 29 (> 59% mortality, guiding planned relaparotomy / open-abdomen ICU surveillance)!

Mannheim Peritonitis Index (0–47)Multicenter Mortality BenchmarkSurgical Critical Care Tier
MPI <= 20 (Mild Peritonitis)~0%–5% In-Hospital MortalityPrimary Closure & Standard Ward/Stepdown Care
MPI 21–29 (Moderate Sepsis)~20%–25% MortalityICU Source-Control Monitoring & Empiric Broad Antimicrobials
MPI >= 30 (Severe Sepsis, e.g., 32)> 50%–60% MortalityHigh Risk — Intensive Organ Support / Relaparotomy Vigilance

Total 8-Variable Mannheim Peritonitis Index Score (0 to 47 Points)

Computes exact weighted MPI points from binary clinical indicators B2:B8 and exudate code B9 (0 = Clear, 6 = Purulent, 12 = Fecal).

=IF(OR(MIN(B2:B8) < 0, MAX(B2:B8) > 1, NOT(OR(B9 = 0, B9 = 6, B9 = 12))), "Invalid MPI Clinical or Exudate Input", 5 * B2 + 5 * B3 + 7 * B4 + 4 * B5 + 4 * B6 + 4 * B7 + 6 * B8 + B9)

Billing Multicenter MPI Mortality Risk Tier (< 21, 21–29, > 29)

Classifies MPI into Low (< 21), Intermediate (21–29), or High Mortality Risk (> 29).

=IF(OR(MIN(B2:B8) < 0, MAX(B2:B8) > 1, NOT(OR(B9 = 0, B9 = 6, B9 = 12))), "Invalid MPI Clinical or Exudate Input", IF(5 * B2 + 5 * B3 + 7 * B4 + 4 * B5 + 4 * B6 + 4 * B7 + 6 * B8 + B9 > 29, "High Mortality Risk (MPI > 29 — Severe Peritonitis)", IF(5 * B2 + 5 * B3 + 7 * B4 + 4 * B5 + 4 * B6 + 4 * B7 + 6 * B8 + B9 >= 21, "Intermediate Mortality Risk (MPI 21–29)", "Low Mortality Risk (MPI < 21)")))

Try the example

Use the original values or change them to test your understanding.

Further reading